New Mexico, 2012Flash Flood in New Mexico, July 21, 2012
July 21, 2012 · NWS ABQ · 1 event in 1 county or zone
An upper level high pressure system centered over eastern Colorado to southwest Nebraska resulted in a persistent easterly steering flow over much of the state. Though previously dry air had been pushed into eastern and central portions of the state, water vapor imagery showed indications of mid level moisture working northward into New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level high pressure system centered over eastern Colorado to southwest Nebraska resulted in a persistent easterly steering flow over much of the state. Though previously dry air had been pushed into eastern and central portions of the state, water vapor imagery showed indications of mid level moisture working northward into New Mexico. The addition of mid level moisture along with more unstable conditions led to earlier and more widespread thunderstorm development than in previous days. The western and northern high terrain were favored areas for wetting rain, which indeed turned out to be the case as flash flooding was reported in portions of Rio Arriba County in north-central New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 21, 2:03 PM MST, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 21, 2:03 PM MST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
303 PM MDT SAT JUL 21 2012
.DISCUSSION...
SUBTLE CHANGES CONTINUES TO BE THE NAME OF THE GAME FOR THE NEXT
SEVEN DAYS. CURRENTLY...MUCH MORE ACTIVITY ONGOING THAN AT THIS TIME
YESTERDAY. CU POPPED EARLIER...OWING TO INCREASED INSTABILITY AND
PERHAPS A WEAK RIPPLE MOVING IN FROM THE EAST AROUND THE UPPER
HIGH. NOT TOO MUCH HAS BEEN SIGNIFICANT THUS FAR AS STEERING FLOW
HAS KEPT STORMS MOVING AT A DECENT CLIP.
MEANWHILE...THERE ARE A FEW FEATURES TO TAKE NOTE OF. WATER VAPOR
IMAGERY IS SHOWING A DISTURBANCE RACING NORTHWARD OUT OF MEXICO AND
IS CURRENTLY NEAR THE BOOTHEEL. THIS FEATURE SHOULD CONTINUE NORTH
OR NORTHWEST TONIGHT AND MAY RESULT IN INCREASED ACTIVITY ACROSS THE
WESTERN PORTION OF THE STATE TOMORROW. THE OTHER FEATURE TO NOTE IS
WHAT WILL BE OUR NEXT EASTERLY WAVE TAKING SHAPE IN THE GULF OF
MEXICO.
SO...AS PREVIOUSLY STATED...THE WEST MAY BE SLIGHTLY MORE ACTIVE
TOMORROW...BUT OTHERWISE...SHOULD BE SIMILAR TO TODAY...THOUGH
PROBABLY WILL NOT BE AS ACTIVE QUITE AS EARLY. CURRENTLY NOT
ANTICIPATING INSTABILITY TO BE QUITE AS STRONG AS THIS MORNINGS
SOUNDING REVEALED.
AS WE GET INTO EARLY NEXT WEEK IT APPEARS THAT THE HIGH WILL SPLIT
WITH THE MAIN CENTER MOVING TOWARD THE GULF STATES. THIS COULD BE
DUE TO THE EASTERLY WAVE AND/OR A WEAK DISTURBANCE IN THE WESTERLIES
OVER COLORADO. NONETHELESS...IT WILL LEAVE A WEAKNESS OVER NEW
MEXICO. HEIGHT DIFFERENCES ARE VERY SUBTLE...SO THERE IS A LOT OF
ROOM FOR THIS FORECAST TO CHANGE. HOWEVER...AT THIS TIME...WITH
THE WEAKNESS OVERHEAD...AN UPTICK IN CONVECTIVE COVERAGE SEEMS
LIKELY...ESPECIALLY ACROSS THE WESTERN TWO THIRDS OF THE AREA...AS
MONSOONAL MOISTURE IS ABLE TO MOVE NORTHWARD. AT THIS TIME...TUESDAY
LOOKS TO BE THE MOST ACTIVE DAY IN TERMS OF WIDESPREAD CONVECTION.
LATER IN THE WEEK...THE WEAKNESS/LOW MAY MIGRATE OVER SOUTHERN
PORTIONS OF THE STATE AS THE WESTERN SPLIT OF THE UPPER HIGH
STRENGTHENS/REBUILDS OVER UTAH AND COLORADO. THIS WOULD PUT THE
BEST CHANCES OF ADDITIONAL PRECIP SOUTH OF I-40...BUT AGAIN...LOTS
OF POTENTIAL FOR THIS TO CHANGE. STAY TUNED.
34
&&
.FIRE WEATHER...
UPPER LEVEL HIGH PRESSURE REMAINS CENTERED IN EASTERN COLORADO TO
SOUTHWEST NEBRASKA WITH SOUNDINGS AT KABQ AND KAMA STILL DEPICTING A
DEEP EASTERLY FLOW. THIS PATTERN WAS PREVIOUSLY USHERING IN DRY AIR
TO EASTERN AND CENTRAL ZONES...BUT WATER VAPOR IMAGERY NOW INDICATE
THAT SOME MID LEVEL MOISTURE HAS WORKED ITS WAY ACROSS TX INTO NM.
MORNING SOUNDINGS ALSO MORE UNSTABLE THAN RECENT DAYS. SHOWERS AND
STORMS FIRING MUCH QUICKER AND MORE WIDESPREAD TODAY COMPARED TO
THE PAST TWO DAYS. WESTERN AND NORTHERN HIGHER TERRAIN REMAINS THE
FAVORED AREA FOR WETTING RAIN INTO TONIGHT...BUT ISOLATED STORMS WILL
DEVELOP ELSEWHERE EXCEPT THE FAR NORTHEAST. FAIR TO GOOD RH RECOVERY
TONIGHT.
MODEST MOISTURE INCREASES CONTINUE SUNDAY AND MONDAY AS THE UPPER
HIGH BROADENS AND NUDGES TO THE EAST. GFS...CANADIAN AND ECMWF STILL
LIMIT MOST OF THE WETTING RAIN TO THE WEST AND NORTH WHILE THE NAM
PRODUCES MORE QPF OVER CENTRAL AND EAST CENTRAL AREAS SUNDAY AND
MONDAY. GIVEN TODAYS ACTIVITY OVER CENTRAL AREAS AND DEVELOPMENT NOW
IN ROOSEVELT COUNTY WE HAVE HEDGED MORE TOWARD THE NAM. OVERNIGHT RH
RECOVERIES WILL IMPROVE A LITTLE DURING THIS PERIOD.
EXTENDED MODELS DEPICT A CHANGE IN THE LARGE SCALE PATTERN STARTING
TUESDAY...WITH EXPECTED MINOR DISAGREEMENT IN SOLUTIONS. THE UPPER
HIGH SHIFTS TO THE EAST BECOMING CENTERED SOMEWHERE NEAR THE GULF
STATES AND A BETTER DEFINED MONSOON PLUME SETS UP FROM CENTRAL
MEXICO TO WESTERN OR CENTRAL NEW MEXICO. CURRENT GRIDS HAVE AN
INCREASE IN POPS CENTRAL AND EAST TUESDAY THROUGH THE END OF THE
WEEK...INDICATIVE OF A TRANSITION TO MORE OF A TRADITIONAL MONSOON
BURST PATTERN FOR NEW MEXICO.
CHJ
&&
.AVIATION...
18Z TAF CYCLE
EXPECT ANOTHER ROUND OF CONVECTION TO DEVELOP NOW...OVER THE WESTERN
AND CENTRAL HIGH TERRAIN. COVERAGE WILL BE NOTICEABLY GREATER THAN
THE PAST TWO DAYS. STEERING FLOW WILL BE TO THE WEST AND NORTHWEST.
AT MID LEVELS MOISTURE WILL INCREASE ACROSS EASTERN AND CENTRAL NEW
MEXICO. ISOLATED THUNDERSTORMS POSSIBLE AFTER ABOUT 21Z IN THE
EASTERN PLAINS AND THE RIO GRANDE VALLEY. LOCAL MVFR CEILINGS AND
VISIBILITIES COULD OCCUR WITH ANY MODERATE TO HEAVY DOWNPOURS. BEST
CHANCES FOR CONVECTION WILL BE AT KGUP BUT CANNOT RULE OUT ANY OTHER
TERMINAL AND WILL CARRY A FEW HOURS OF VCTS IN THE REMAINING
TERMINAL FORECASTS. SHOWERS TO LINGER NORTH AND WEST THROUGH ABOUT
06Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 65 90 63 93 / 50 20 20 20
DULCE........................... 49 84 49 87 / 50 30 30 30
CUBA............................ 54 86 55 87 / 30 30 30 30
GALLUP.......................... 57 86 56 87 / 40 40 30 30
EL MORRO........................ 52 82 52 83 / 30 40 30 40
GRANTS.......................... 55 87 55 87 / 30 30 30 30
QUEMADO......................... 57 82 57 81 / 30 40 40 40
GLENWOOD........................ 59 89 60 90 / 20 30 30 30
CHAMA........................... 47 81 47 82 / 40 40 30 40
LOS ALAMOS...................... 62 86 62 85 / 30 20 20 30
PECOS........................... 59 84 60 84 / 20 20 20 20
CERRO/QUESTA.................... 55 80 55 81 / 30 30 30 30
RED RIVER....................... 45 77 46 77 / 30 40 30 30
ANGEL FIRE...................... 43 79 42 78 / 30 30 30 30
TAOS............................ 52 87 52 87 / 30 30 20 20
MORA............................ 56 82 56 82 / 20 20 20 20
ESPANOLA........................ 57 92 57 91 / 20 20 20 20
SANTA FE........................ 63 86 63 86 / 20 20 20 20
SANTA FE AIRPORT................ 61 90 61 90 / 20 20 20 20
ALBUQUERQUE FOOTHILLS........... 68 91 67 90 / 20 10 20 20
ALBUQUERQUE HEIGHTS............. 70 93 70 93 / 20 10 20 20
ALBUQUERQUE VALLEY.............. 67 94 67 94 / 20 10 20 20
ALBUQUERQUE WEST MESA........... 67 93 67 94 / 20 10 20 20
LOS LUNAS....................... 66 93 66 94 / 20 10 20 20
RIO RANCHO...................... 68 93 68 95 / 20 10 20 20
SOCORRO......................... 68 95 69 96 / 10 10 20 10
SANDIA PARK/CEDAR CREST......... 59 89 61 87 / 20 10 20 30
TIJERAS......................... 62 91 63 91 / 20 10 20 20
MORIARTY/ESTANCIA............... 56 90 56 90 / 20 10 10 20
CLINES CORNERS.................. 60 88 60 87 / 20 10 10 20
GRAN QUIVIRA.................... 62 89 62 87 / 20 10 10 20
CARRIZOZO....................... 61 91 61 88 / 20 20 20 20
RUIDOSO......................... 56 84 57 82 / 20 20 20 30
CAPULIN......................... 56 88 57 89 / 0 5 5 10
RATON........................... 58 94 58 95 / 0 0 5 10
SPRINGER........................ 60 92 60 92 / 0 0 5 5
LAS VEGAS....................... 56 88 56 88 / 10 10 10 10
CLAYTON......................... 66 96 66 97 / 5 0 5 5
ROY............................. 65 92 65 93 / 5 0 5 5
CONCHAS......................... 71 97 71 97 / 5 0 5 5
SANTA ROSA...................... 68 97 68 97 / 10 10 10 5
TUCUMCARI....................... 69 100 70 100 / 5 0 5 5
CLOVIS.......................... 67 97 67 96 / 20 10 10 5
PORTALES........................ 68 98 68 96 / 20 10 10 5
FORT SUMNER..................... 70 97 69 96 / 20 10 10 5
ROSWELL......................... 70 98 69 97 / 20 10 10 10
PICACHO......................... 64 92 64 91 / 20 10 10 10
ELK............................. 61 86 61 84 / 20 20 10 20
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
34
Hazardous weather outlook, Jul 21, 5:00 AM MST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT JUL 21 2012
NMZ501>540-221200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MDT SAT JUL 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
SPOTTY SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN...MOST
OCCURRING IN THE AFTERNOON AND EVENING...WILL BE MOST LIKELY ACROSS
WESTERN NEW MEXICO FROM THE GILA REGION NORTH INTO WESTERN CIBOLA
COUNTY THOUGH A FEW WILL BE FAIRLY LIKELY ALSO OVER THE NORTHERN
MOUNTAINS. THE GREATEST POTENTIAL FOR SOME LOCALIZED HIGH FLOWS
IN...OR EVEN FLASH FLOODING OF...SMALL STREAMS...ARROYOS AND WASHES
STILL SHOULD BE IN THE VICINITY OF THE WHITEWATER BALDY SCAR.
HOWEVER THE RISK AGAIN APPEARS TO BE VERY LOCALIZED. AS USUAL STRONG
GUSTY WINDS...LIGHTNING STRIKES...VERY HEAVY RAIN AND SMALL HAIL
WILL BE POSSIBLE WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS RATHER LOW.
HOWEVER...SPOTTY SHOWERS AND THUNDERSTORMS WITH LOCALIZED HEAVY RAIN
WILL REMAIN PRIMARILY IN THE VICINITY OF THE NORTHERN...WEST CENTRAL
AND SOUTHWEST MOUNTAINS THROUGH MONDAY...THOUGH MONDAY MAY BRING AT
LEAST A SMALL INCREASE IN COVERAGE ACROSS CENTRAL NEW MEXICO.
THROUGH THIS PERIOD EXPECT AN ONGOING POTENTIAL FOR HIGH FLOWS OR
LOCALIZED FLASH FLOODING IN AND BELOW RECENT FOREST BURN SCARS...BUT
MAINLY THE WHITEWATER BALDY SCAR.
BY TUESDAY OR WEDNESDAY AND ONWARD NEXT WEEK...THERE MAY BE A MORE
SIGNIFICANT INCREASE IN SHOWERS AND STORMS ACROSS PORTIONS OF
CENTRAL NEW MEXICO. ACTIVITY WILL ALSO CONTINUE ACROSS THE WEST
WITH THE ATTENDANT INCREASED RISK OF HIGH FLOWS OR LOCALIZED FLASH
FLOODING OF SMALL STREAMS AND ARROYOS IN THE VICINITY OF RECENT BURN
SCARS FROM THE CENTRAL MOUNTAIN CHAIN WESTWARD.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
TO REPORT FLASH FLOODING...CONTACT LOCAL LAW ENFORCEMENT OR THE
NATIONAL WEATHER SERVICE. SELECT THE STORM REPORT LINK ON THE
NATIONAL WEATHER SERVICE WEBSITE...WWW.WEATHER.GOV/ABQ...OR CALL
US AT 888.386.7637.
43
In the hours before
Special weather statement, Jul 21, 2:21 PM MST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
321 PM MDT SAT JUL 21 2012
NMZ503-212200-
FAR NORTHWEST HIGHLANDS-
321 PM MDT SAT JUL 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN SAN JUAN AND
NORTHWESTERN RIO ARRIBA COUNTIES THROUGH 400 PM MDT...
AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CENTERED 15 MILES EAST OF NAVAJO LAKE STATE
PARK...OR ABOUT 17 MILES EAST OF NAVAJO DAM...MOVING NORTHWEST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...NAVAJO LAKE STATE PARK.
&&
LAT...LON 3700 10713 3674 10726 3684 10760 3701 10754
3701 10714
TIME...MOT...LOC 2119Z 121DEG 15KT 3689 10732
44Flash Flood, Rio Arriba
- When
- July 21, 4:30 PM MST to 6:00 PM MST
- Where
- Rio Arriba County, 0.56 mi W of Abiquiu to 0.45 mi SE of Barranca
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 36.200, -106.330
County Road 162 near the intersection of U.S. Highway 84, close to Abiquiu, was partially washed away. The culvert was reportedly too small to carry the volume of water generated by the heavy rain and topped the roadway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, July 21, 20122 deaths · 1 event
- Flash Flooding and Damaging Wind in Utah, July 21 to 24, 20121 death · 54 kt wind · 4 events
- Rip Current in Michigan, July 21, 20121 death · 1 event
- Damaging Winds in South Dakota, July 21, 20123 injured · $150,000 · 61 kt wind · 3 events
- Hail and Damaging Wind in Michigan, July 21, 2012$105,000 · 2.75 in hail · 2 events
- Flash Flooding and Hail in North Carolina, July 21, 2012$51,000 · 1 in hail · 8 events
- Damaging Winds in Florida, July 21, 2012$56,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Texas, July 21, 2012$20,000 · 1 in hail · 18 events
- Damaging Winds in Texas, July 21, 20121 injured · 52 kt wind · 16 events
- Damaging Winds and Heavy Rain in Arizona, July 21, 2012$19,000 · 60 kt wind · 7 events
- Flooding and Damaging Winds in North Carolina, July 21 to 22, 2012$10,000 · 54 kt wind · 14 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 21, 20128 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384875.